Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Suggest treatment for depression

User rating for this question
Excellent
Answered by

Psychiatrist
Practicing since : 2007
Answered : 2770 Questions
Question
Dr. Bienenfeld, I would like to know which antidepressants/anxiety medications you believe most helpful to your patients. I am a 67-year-old college professor, and I love my job. My personal life has become stressful. My only sibling, (brother) died of pancreatic cancer last year, and now I'm the one dealing with our mother, who is in hospice care out of town, not in imminent danger of passing away. She has always had a difficult personality, and despite my very best efforts, she is highly critical and suspicious with me. Moreover my husband, a wonderful retired teacher, has some serious health problems, and he is exhausted most of the time. I want to be strong for him. I did suffer a clinical depression back in 1985, and in the 25+ years since then, things have been pretty stable.
I am on 50 mg. of Pristiq. I also take 30 mg. of temazepam at bedtime.
My other meds are: Lomotil (for colitis w/ diarrhea, long-standing) 1 tab 3 times a day
Atenolol (50 mg. once a day for migraine prevention) If I get a migraine, which is seldom, I take Relpax, 40 mg.
I take Simvastatin for lowering cholesterol
I take Elmiron (only for the last 5 months) to help prevent UTIs (& interstitial cystitis)
I'm feeling sad and anxious (much of it related to mother). Not sure which meds to keep or change, or ??? School starts in a month, and I need to be stabilized. My primary care doc is competent but very scared to prescribe meds related to my symptoms. What would you suggest?
Posted Tue, 12 Aug 2014 in Mental Health
 
 
Answered by Dr. Srikanth Reddy 4 hours later
Brief Answer:
Raising the dose of.pristiq will be a good option.

Detailed Answer:
Hello,

Thanks for choosing health care magic for posting your query.

I have gone through your question in detail and I can understand what you are going through.

The effectiveness of a antidepressant or an anti anxiety depends a lot on ones genetics. The fact that pristiq 50mg has kept you well for 25plus years suggests that this will always be a good medicine for you. Moreover pristiq acts on both serotonin and norepinephrine systems and hence would be a good thing. Moreover it has least interaction with other drugs.
I guess the best things to be done is raising the dose of pristiq to 100mg. However your BP needs to monitored during the period of raising the dose of medicine.
You may continue the other medicines that you are already taking .

Hope I am able to answer your concerns.

If you have any further query, I would be glad to help you.

If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback.

In future if you wish to contact me directly, you can use the below mentioned link:

bit.ly/dr-srikanth-reddy



Wish you good health,

Kind regards

Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for depression 1 hour later
Thank you. I have only been on Pristiq for 6 months. Before that I was on generic Lexapro, 20 milligrams a day. But I did some research and found that several SSRIs contribute to UrinaryTract infections, urinary urge and frequency. So I chose Pristiq.
One friend suggested Cymalta. My daughter is taking low=dose Prozac. She is an attorney. Another friend has benefitted from Zoloft, though I worry about a headache since I do have migraines, though not often.
What could I take to decrease the anxiety part of my symptoms (besides faith and exercise)?I think there may be some confusion. 25 years ago I was on Deseryl during clinical depression episode. I am on Pristiq now, but only for the past 6 months. Before that I was on Celexa for a few years and then generic Lexapro, 20 mg. But I started to have urinary tract infections, so I asked my neurologist if Icould try Pristiq.
I can continue and increase Pristiq (as you suggest) during this stressful time in my life, but should I consider Zoloft? Cymbalta?
Also, what would help with anxiety? You didn't mention that in your answer.

And how does one find out her genetic need for a certain anti-depressant?
 
 
Answered by Dr. Srikanth Reddy 4 hours later
Brief Answer:
Prestiq is a good drug

Detailed Answer:
Hello
Thanks for the follow-up.
Prestiq is a good drug. There is no best fit-all medicine available for depression and anxiety. The better medication is decided based on the age, symptom profile and side-effect tolerance of the patient. Now that you are already on prestiq, the dose escalation should be the best first step. As mentioned prestiq can be increased to 100mg . It will take care of your depression as well as the ANXIETY part.
Cymbalta has plenty of side-efect and for your age its better to be avoided. You diod not tolerate the SSRIs group of drug as there were urinary tract infection and they are better to be avoided.
You may try starting some cognitive behavioural therapy as well.
Kind regards,
Dr. Srikanth Reddy
Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for depression 9 hours later
Thank you so much for the clarification. Last questions: I took an 8-week course of Entocort for colitis, which I stopped 2 weeks ago. Also, I am still wondering if Elmiron (prescribed to prevent urinary tract problems) has an effect on emotional stability.
 
 
Answered by Dr. Srikanth Reddy 12 hours later
Brief Answer:
Answers as asked

Detailed Answer:
Hello
Thanks for the follow-up question.
Entocort has a corticosteroid which are known to induce mood swings. They may cause depression as well as mania.
Elmiron may not lead to mood swings.
Hope this helps,
Kind regards
Dr. Srikanth Reddy MD
Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for depression 24 hours later
I'm so glad I asked you about Enterocort. How long after discontinuation of that drug would the effects wear off? It's been about 20 days.
 
 
Answered by Dr. Srikanth Reddy 1 hour later
Brief Answer:
It may take 2-3 months

Detailed Answer:
Hello
A medical steroid causes imbalance of the body steroid levels and this imbalance may take anywhere between 20 days - 2 months to get back to the previous status.
Thanks and regards
Dr. Srikanth Reddy MD
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor